MAUDE Adverse Event Report: AVID MEDICAL, INC. OPEN HEART PACK; CARDIOVASCULAR PROCEDURE KIT

AVID MEDICAL, INC. OPEN HEART PACK; CARDIOVASCULAR PROCEDURE KIT
Model Number VAHT026-17
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by physician: at the beginning of the case after making the skin incision for sternotomy, we noticed the bovie was not functioning properly - it was not conducting when activated.We switched the pen to a different generator and it seemed to work for a period of time, but at one point while i was cauterizing a small vessel held between my forceps, the bovie conducted through my glove and shocked me.I found this very odd and after changing my glove i noticed a 1-2cm superficial linear burn on the patients skin.It was in the sterile field but far lateral to where we were operating.It was near where the bovie cable was secured to the drape.I did not see an obvious defect in the cable but it was at this point we changed bovie pen and generator again and proceeded with the case without further incident.At the end of the case, the small superficial burn was excised as an ellipse and closed primarily in layers to minimize scarring.The end result is a 2cm linear incision on his left anterior chest wall.Avid medical is the manufacturer of a custom procedure tray (ref (b)(4) open heart pack) that includes the following component: cautery, button hold ez clean, vendor ref: (b)(4) manufactured by conmed corporation.
 
Additional Manufacturer Narrative
The product involved in the report is available for evaluation but has not been returned.Upon completion of the investigation, a follow-up report will be filed.All information reasonably known as of 05apr2023 has been included in this medical device report.O&m halyard, inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the o&m halyard, inc.Complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that a o&m halyard, inc.Product is defective or has caused serious injury.
 
Additional Manufacturer Narrative
The investigation initially revealed that the nonconformance root cause was supplier related.Photos and samples were received confirming the defect.The details were forwarded to conmed corporation with a request for documentation outlining their findings and any corrective actions taken.Per the supplier, during their review of the returned product, they discovered that the electrode blade was not a conmed device, but instead a megadyne device.We've confirmed that item: 503001, cautery, blade 2.5" ptfe tip (coated ez clean electrode) (vendor number: (b)(4) was used.This component is supplied by j&j healthcare/ethicon inc.(ethi01).Per the supplier, while competitor electrodes are compatible with the cautery holder, they need to be sized appropriately.The supplier prefers and recommends using conmed electrodes with conmed devices.Additionally, if the incorrect sized electrode is used, the device will not function properly.Another potential root cause is improper insertion, and not fully seating the electrode.Unfortunately, with this information, we were unable to determine the root cause.Actions taken include a recommendation that the customer use conmed electrodes with conmed devices.This product incident is documented in the complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that a product is defective or has caused serious injury.

Brand Name
OPEN HEART PACK
Common Device Name
CARDIOVASCULAR PROCEDURE KIT
Manufacturer (Section D)
AVID MEDICAL, INC.
9000 westmont drive
toano VA 23168
Manufacturer (Section G)
AVID MEDICAL, INC.
9000 westmont drive
toano VA 23168
Manufacturer Contact
nichole early
1 edison drive
alpharetta, GA 30005
8287820529
MDR Report Key16700898
Report Number1047429-2023-00003
Device Sequence Number14882956
Product Code OEZ
UDI-Device Identifier10809160378809
UDI-Public10809160378809
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVAHT026-17
Device Catalogue NumberVAHT026-17
Device Lot Number1543953
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2023
Supplement Date Received by Manufacturer05/17/2023
Initial Report FDA Received Date04/07/2023
Supplement Report FDA Received Date05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown